When I was taking one pill of 5000iu a day of vitamin D, after a while I used to start getting a few symptoms: chest pain, dry mouth, insomnia.
Interestingly, these are symptoms associated with both vitamin D overdose and magnesium deficiency.
Since vitamin D needs magnesium to operate correctly I'm wondering whether these symptoms were caused by magnesium exhaustion due to the increased vitamin d ingestion or simply by too much vitamin D?
I also wonder if its healthy to take big doses of vitamin D in a row instead of taking smaller pills multiple times a day. I know 5000ui a day is safe but would it be better to take maybe 2000ui twice a day? I ask this because while our skin can create alot of vitamin D for a brief exposure in the sun, the body doesn't get all of it immediately, rather it seems that it takes a while for it to go to the liver?
asked byCaptain_Boogard (30)
Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!
on November 28, 2012
at 01:20 PM
Do not take vitamin D as a monotherapy if taking more than 3,000 IU daily. Cofactors must be changed to balance the body.
In a nutshell, this means Magnesium and Calcium 500 mg per day. The Magnesium deficiency shows up as pain within days for about 1 in 10 people. The excess Calcium does not show up as a problem (for your cardiovascular system) for years. Reasons for balancing all of the cofactors, including vitamin K2, Boron, Silicon, Zinc, and Omega-3 are described at http://is.gd/cofactord1
on November 27, 2012
at 03:46 PM
I highly doubt you're in vitamin D toxicity range with 5000 IU per day. I've seen numbers upwards of 50000 IU per day for extended periods of time to start getting a hypervitaminosis toxicity response, you could have kidney, liver, thyroid or other health problems that exasperate it, I suppose.
Anecdote: I take 15000-20000 IU twice weekly (or whenever I remember), all in a single dose. No issues at all. Though I don't know my serum D levels to know if this is adequate or overkill.
on November 27, 2012
at 07:50 PM
Supplement D with A (retinol), that cleared up any symptoms I got from taking d3.
Also, some k2 might serve you well. Vitamin D toxicity rede???ned: Vitamin K and the molecular mechanism